Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

No history of menstrual problems. Lab work showed slightly high testosterone and slightly high dheas. What could it be?

User rating for this question
Answered by
Practicing since : 2007
Answered : 1279 Questions
What are the chances of a 42 yr old female developing PCOS? No history of menstrual problems, cycle every month, no fertility issues, no acne or excessive hair growth. Hair loss though. Does this sound PCOS or perimenopausal. Lab work showed slightly high testosterone and slightly high dheas. Was told stress could cause this at this age. Doesn't PCOS present at an earlier age than 42?
Posted Tue, 1 Oct 2013 in Women's Health
Answered by Dr. Arif N Khan 1 hour later
Brief Answer:
PCOS unlikely. peri- menopausal changes

Detailed Answer:
Thank you for choosing XXXXXXX

PCOS is disease of younger age group, usually in the reproductive age group. Because as the age advances, mostly after 35 years there will be drastic depletion of ovarian follicles, so its unlikely to have PCOS after 40 years.

Since you do not have menstrual problems or signs of hyperandrogenism (like hirsutism , acne, change in voice) I feel you don't have to worry. Slight elevation of testosterone and DHEAS is seen in perimenopausal age group and it's a normal phenomenon. What I advise you is, repeat the blood tests after 3 months just to check if there is any elevation in Testosteron and DHEAS levels. You can also get a scan pelvis (if it is not done) to rule out any problem with ovaries (like enlargement of ovaries).

If your only concern is hair loss, and if it is mild you can wait and observe. I feel presently there is no active intervention required. During this waiting period if your symptoms become worse, you might need drugs to decrease androgen levels (commonly known as antiandrogens).

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow-ups. If you like my answers kindly rate it, and write a review as well. Please do not forget to accept it.
Thank you,
Wish you good health.
Dr Arif
You can consult me again directly through my profile
Above answer was peer-reviewed by
Follow-up: No history of menstrual problems. Lab work showed slightly high testosterone and slightly high dheas. What could it be? 2 days later
I did have several scans done of both ovaries and adrenal. Everything was fine. No tumors or polycystic ovaries. I had a complete hysterectomy 3 months ago due to uterine fibroids. The testosterone level is now 8 but I don't know what dheas is now. My hair loss is pretty severe. No family history on either side of hair loss. I'm on Spironolactone 50mg a day but I've been on it for 6 months with no improvement. Dermatologist said it was chronic telegen effluvuim.
Answered by Dr. Arif N Khan 4 hours later
Brief Answer:
Normal testosterone could be due to spironolactone

Detailed Answer:
Thank you for choosing XXXXXXX

Its a good news that all your scans are normal. DHEAS tells about any adrenal component, as your scans are normal( i.e no adrenal gland enlargement) you can just be relaxed.

As you have mentioned your testosterone levels as 8 ( I presume the unit to be ng/ml) then it is in normal range, it may be due to the spironolactone. I advise you to revisit your doctor, and discuss regarding your current report and whether to STOP the medication or to decrease the dose. I also advise you to follow the dermatologist advise, as it it is likely to be chronic telegen effluvuim. Chronic telogen effluvium does appear to be self-limiting in the long run.

Please ask if you have more questions. If you are satisfied, please make sure that your ACCEPT my answer so that I receive credit. Good luck!!

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor